Georgia, 2002Lightning Strikes in Georgia, July 21, 2002
July 21, 2002 · NWS TAE · 2 events in 2 counties and zones
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 2:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN JUL 21 2002
CURRENTLY:PARTLY SUNNY ACROSS MUCH OF SE ALA/GA AND MOSTLY CLOUDY TO
CLOUDY ACROSS FLA ZONES. SCT DECK AT 3K AND C-BKN10-12K EXCEPT FOR
CIGS AOB 2K ACROSS SRN HALF OF FLA AND ADJ WATERS. RADAR INDICATES
STG TO SEVERE CONVECTION PERSISTING ACROSS S HALF OF FLA ZONES
EXTENDING INTO MAINLY APALACH BAY AND MOVG ESE AROUND 15 MPH. TEMPS
RUNNING 85 TO 90 SE ALA/GA DOWN TO MID 70S ALONG THE COAST. DEW
POINTS 70 TO 75.
DISCUSSION:LOOKING AT THE BIG PIX...MOST OF WIDESPREAD ACTIVE
CONVECTION REMAINS W OF MISS RIVER AND/OR NORTH OF MASON DIXON LINE.
LOCALLY...PERSISTENT UPR TROF DIGGING SWD FROM MID-ATLC ACROSS CWFA
AND INTO CNTRL GULF...CONTS TO DOMINATE LOCAL WEATHER AND LARGE
SCALE PATTERN SHOWS ONLY SLOW CHANGE NEXT FEW DAYS. H5 RUC SHOWS
SEVERAL VORTS ROLLING AROUND BASE WITH ONE APPROACHING FT WALTON
BEACH THAT WILL STIMULATE CONVECTION LATER THIS AFTN OR EARLY
EVENING MAINLY IN AREAS IMPACTED BY WEAK SURFACE REFLECTION OF
TROF...SEA BREEZE AND RESIDUAL BOUNDARIES FROM LAST NIGHT
CONVECTION. SURFACE RIDGE ACROSS SCNTRL FLA KEEPING LO LVL FLOW LGT
SWLY.
SO FAR GA/SE ALA HAS REMAINED IN LARGELY UNMODIFIED AIR WITH
TEMPS EXCEEDING 90 DEGREES...SO WITH ENERGY COMING DOWN BASE OF
TROF...THESE AREAS ALSO PRIMED FOR ACTIVE EVENING OR NIGHT.
PERSISTENT INSTABILITY REFLECTED IN MODEL SOUNDINGS AND TIME HGHT
X-SECTIONS WHICH REVEAL CONT HIGH PWATS...STEEP LI...COOLING ALOFT
AND HIGH CAPES. FOR EXAMPLE AVN TLH SNDG WITH 2.15-2.22 PWAT...
35-37 K INDICES, AND -5 TO -7.5 LI THRU 60 HRS. AVN TIME HGHT CONTS
DEEP LYR MOISTURE. RH PROGS SHOW FLA ZONES WITH BEST MOISTURE.
CONT CONCERNED WITH SATURATED GROUNDS ACROSS MAINLY COASTAL COUNTIES
RECEIVING ADDNL HEAVY RAIN AND THIS MUST BE MONITORED. SO FAR AREA
RIVERS BEHAVING THEMSELVES.
WITH LITTLE CHANGE IN UPR/LWR TROF AND MOIST ONSHORE FLOW INTO MID
WEEK...ABOVE NORMAL CLIMO POPS EXPECTED. ETA CONTS WETTEST AND AVN
DRIEST BUT ALL SHOW MID-HI SCT POPS TONIGHT...HI-SCT TO LIKELY
TOMORROW AND ONLY SMALL DROP PD 3-5. WILL KEEP 4 ZONE ZFP WITH 40-50
PCT POPS TONIGHT AND LIKELY TOMORROW. TEMPS CONT TO MODERATE AND
INFLUENCED BY ONSET OF PRECIP.
MARINE:BUOYS CONT 5 TO 10 NEARSHORE...10 TO 15 OFFSHORE WITH ONE
FOOT SEAS. WILL UP POPS TO WDLY SCT-SCT AND INSERT WINDS AND SEAS
HIGHER NEAR...
FIRE WX:NO CONCERNS.
EXTENDED:BEGINNING MID WEEK TROF FINALLY WASHES OUT AND UPR RIDGE
BUILDS BACK FROM ATLC TO OVER CWFA. THIS HELPS PUSH SURFACE RIDGE
BACK INTO LOCAL AREA...BACK WINDS AND ALLOW RETURN TO NORMAL CLIMO
CONDS DOMINATED BY SEA BREEZE.
PRELIM NUMBERS:
TLH 072 091 073 091 5755
PFN 077 089 077 089 5644
DHN 073 090 074 091 4544
ABY 073 090 073 090 4454
VLD 072 091 072 091 4654
.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.
BLOCK
In the hours before
Local storm report, Jul 21, 11:12 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR MORE REPORTS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1212 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 12 W CRAWFORDVILLE FL WIND DAMAGE
07/20/02 WAKULLA TREES DOWN ON POWER
LINES ALONG SMITH
CREEK HIGHWAY. REPORTED
BY EMERGENCY MANAGER.
0250 PM 3 E CRAWFORDVILLE FL WIND DAMAGE
07/20/02 WAKULLA SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY SKYWARN
SPOTTER.
0250 PM 3 E CRAWFORDVILLE FL 0.75 INCH HAIL
07/20/02 WAKULLA REPORTED BY SKYWARN
SPOTTER.
0330 PM 5 E MAYO FL WIND DAMAGE
07/20/02 LAFAYETTE NUMEROUS TREES DOWN.
TIN BLOWN OFF SHED.
ANOTHER SHED ROLLED
OVER. REPORTED BY THE
SHERIFFS OFFICE.
EVENT DURATION 15 MINUTES.
0400 PM COUNTY WIDE FL WIND DAMAGE
07/20/02 TAYLOR NUMEROUS TREES DOWN.
REPORTED BY THE SHERIFFS
OFFICE.
0545 PM MAYHAW GA 1.00 INCH HAIL
07/20/02 MILLER REPORTED BY THE SHERIFFS
OFFICE.
0545 PM MAYHAW GA WIND DAMAGE
07/20/02 MILLER ROOF BLOWN
OFF SHELTER.
REPORTED BY
THE SHERIFFS
OFFICE.
0600 PM COTTONWOOD AL 0.75 INCH HAIL
07/20/02 HOUSTON REPORT RELAYED
BY NWS MOBILE.
0610 PM 10 NE MARIANNA FL WIND DAMAGE
07/20/02 JACKSON SEVERAL TREES DOWN ON
NEALS LANDING ROAD.
REPORTED BY EMERGENCY
MANAGER.
0615 PM 10 E GENEVA AL WIND DAMAGE
07/20/02 GENEVA TREES DOWN ON COUNTY
ROADS 16 AND 61, AND
STATE HIGHWAY 167.
EVENT DURATION 5 MINUTES.
REPORTED BY EMERGENCY
MANAGER.
0620 PM 6 E COTTONWOOD AL 0.75 INCH HAIL
07/20/02 HOUSTON REPORT RELAYED BY
NWS MOBILE.
0625 PM 3 N COTTONWOOD AL WIND DAMAGE
07/20/02 HOUSTON BARN AND POWER
LINES DOWN.
REPORT RELAYED
BY NWS MOBILE.
0635 PM ASHFORD AL 0.75 INCH HAIL
07/20/02 HOUSTON REPORT RELAYED BY
NWS MOBILE.
0635 PM LAKE SEMINOLE GA WIND DAMAGE
07/20/02 SEMINOLE MAJOR DAMAGE TO A
MARINA. EVENT DURATION
10 MINUTES. REPORTED BY
EMERGENCY MANAGER.
0730 PM VERNON FL WIND DAMAGE
07/20/02 WASHINGTON TREES DOWN. REPORTED
BY EMERGENCY MANAGER.
0730 PM GREENHEAD FL WIND DAMAGE
07/20/02 WASHINGTON TREES DOWN. REPORTED
BY EMERGENCY MANAGER.
0740 PM DALEVILLE AL 0.75 INCH HAIL
07/20/02 DALE REPORTED BY
SHERIFFS OFFICE.
0740 PM DALEVILLE AL 60 MPH WIND GUST
07/20/02 DALE ESTIMATED BY
SHERIFFS OFFICE.
TJT/MAJSpecial weather statement, Jul 21, 11:20 AM EST, 4 hours 45 minutes before
FLZ014-015-211715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1220 PM EDT SUN JUL 21 2002
AT 1218 PM EDT (1118 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS OVER SOUTHERN GULF COUNTY JUST SOUTH
OF DALKEITH...AND SOUTHWEST FRANKLIN COUNTY FROM HOWARD CREEK TO
APALACHICOLA. THE STORMS WERE MOVING EAST AT 20 TO 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
8-JAMSKI
Special weather statement, Jul 21, 1:00 PM EST, 3 hours 5 minutes before
FLZ027-211830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT SUN JUL 21 2002
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN LIBERTY COUNTY THAT WILL MOVE EAST
AROUND 8 MPH IN WAKULLA COUNTY WITHIN THE NEXT 5 MINUTES.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
24-BLOCK
Lightning, Lowndes
- When
- July 21, 4:05 PM EST to 5:05 PM EST
- Where
- Lowndes County, Valdosta
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.834, -83.268 (the zone’s center; the record gives no point)
Lightning damaged several electrical components and air conditioning units to a water treatment facility. Reported by the Valdosta Daily Times.
Lightning, Lanier
- When
- July 21, 5:00 PM EST
- Where
- Lanier County, 5 mi W of Lakeland
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.038, -83.063 (the zone’s center; the record gives no point)
Lightning sparked a house fire on Georgia 122 west of Lakeland. Reported by the public.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, July 21, 2002$50,000 · 78 kt wind · 4 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307189, 5306786.